Flood, Lancaster
- When
- March 6, 12:00 PM EST to 5:15 PM EST
- Where
- Lancaster forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Warm temperatures, leading to snowmelt, combined with a light rain, caused Little Chickies Creek at Mt. Joy to exceed its banks during the afternoon of March 6th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Warm temperatures, leading to snowmelt, combined with a light rain, caused Little Chickies Creek at Mt. Joy to exceed its banks during the afternoon of March 6th. Automated IFLOWS gages indicated the stream crested at 9.4 feet, well above the established flood stage of 8.0 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 6, 11:00 AM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1100 AM EST THU MAR 6 2003 UPDATING TO REMOVE MORNING/AFTN WORDING REFERENCES. STEADY PCPN HAS ENDED OVER SW SECTIONS AND WILL END REMAINDER OF CWA OVER THE NEXT COUPLE OF HOURS. SCT SNOW SHOWERS WILL CONTINUE MUCH OF AFTN MOST LOCATIONS...WITH LITTLE ADDITIONAL ACCUM EXPECTED. TWEAKED TEMPS SOME SECTIONS. WRN SECTIONS HAVE REACHED THEIR HIGH TEMPERATURES AND TEMPS WILL BE FALLING THROUGH REMAINDER OF DAY. SINCE STEADY PCPN HAS OR WILL END SOON...PLAN TO LET ADV FOR SRN TWO THIRDS EXPIRE AT 3PM. NO CHANGES BEYOND FIRST PD. .CTP... PA...WINTER WEATHER ADVISORY THRU EARLY AFTN FOR ZONES PAZ012...PAZ017>019...PAZ024>028...PAZ033>036...PAZ041>042...PAZ045>0 46...PAZ049>053...PAZ056>059...PAZ063>066. GARTNER
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-061215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 516 AM EST THU MAR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A STORM SYSTEM MOVING ACROSS THE REGION WILL BRING A MIXED BAG OF PRECIPITATION TO CENTRAL PENNSYLVANIA. WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THIS WINTRY PRECIPITATION...WITH 2 TO 4 INCHES OF SNOW ACCUMULATION EXPECTED OVER CENTRAL SECTIONS...WHILE SOUTHERN SECTIONS RECEIVE MORE MIXING WITH SLEET AND FREEZING RAIN. FAR SOUTHEAST SECTIONS WILL RECEIVE MOSTLY RAIN...WITH A CHANGE TO SNOW SHOWERS THIS AFTERNOON BEFORE PRECIPITATION ENDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMEN
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341660.